Anticoagulation-Related Epidural Hematoma Causing Cauda Equina Syndrome After Posterior Lumbar Interbody Fusion: A Case Report
This case report describes a 78-year-old woman who developed cauda equina syndrome due to a postoperative spinal epidural hematoma triggered by therapeutic enoxaparin after lumbar fusion, highlighting the critical importance of recognizing sudden decreases in surgical drainage as a warning sign and performing emergent decompression within six hours to achieve significant neurological recovery.
Original paper licensed under CC BY 4.0 (https://creativecommons.org/licenses/by/4.0/). This is an AI-generated explanation of the paper below. It is not written or endorsed by the authors. For technical accuracy, refer to the original paper. Read full disclaimer
Imagine the spine as a sturdy, flexible column of bones protecting a delicate bundle of nerves that runs from the brain down to the lower back. This bundle, known as the cauda equina, acts as the main electrical wiring for the legs, bladder, and bowels. When surgeons operate on the lower back to fix instability or pinched nerves, they must be incredibly precise. However, a rare but dangerous complication can occur: a pool of blood can form in the tight space around these nerves. This is called an epidural hematoma. If this blood pool grows, it squeezes the nerves like a heavy weight, causing severe weakness, numbness, and loss of control over bodily functions. This risk becomes even more complicated when a patient needs medication to prevent blood clots, a common treatment for heart conditions. The medicine that keeps the blood flowing freely can also make it harder for the body to stop bleeding, creating a difficult balance between protecting the heart and protecting the spine.
In a recent report from a hospital in Inner Mongolia, China, doctors shared the story of a seventy-eight-year-old woman who faced this exact challenge. She had a history of heart disease and had received a stent, a small mesh tube, to keep her heart arteries open years earlier. Because of this, she was taking medication to keep her blood from clotting. She also suffered from severe back pain and numbness in her legs, symptoms that indicated her spinal nerves were being compressed. To fix this, surgeons performed a fusion surgery on her lower back, joining three vertebrae together to stabilize the spine. The operation went smoothly at first, and a small tube was left in the wound to drain away any extra fluid or blood.
The situation changed a few days after the surgery. On the third day, the patient began to feel chest pain, and doctors diagnosed her with unstable angina, a sign that her heart was not getting enough blood. To treat this life-threatening heart issue, the medical team had to start her on a stronger dose of blood-thinning medication. This was a necessary step to save her heart, but it immediately increased the risk of bleeding at her surgical site. The team watched her drainage tube closely. On the fourth day, the amount of fluid coming out of the tube doubled, a sign that the blood thinner was working and causing more bleeding. Then, on the fifth day, the flow suddenly stopped, dropping from a high amount to almost nothing.
Most people might think a sudden stop in drainage means the bleeding has stopped and the patient is getting better. However, the doctors in this case recognized a different, more dangerous possibility. They suspected that the blood inside the tube had clotted and blocked the tube, trapping the blood inside the patient's back instead of letting it out. This internal pressure was building up against her nerves. Shortly after, the patient began to lose feeling in her legs and the area around her genitals, and her ability to walk vanished. A quick scan confirmed their fear: a large collection of blood was compressing her spinal nerves.
The medical team acted immediately. Guidelines suggest that when nerves are being squeezed by a blood clot, surgery to remove the clot should happen within six hours to give the patient the best chance of recovery. In this case, the team moved fast. They reopened the surgical site and found a large mass of blood pressing down on the nerve bundle. They carefully removed the clot and flushed the area clean. The result was dramatic. Within a day, the patient's leg strength returned from a state where she could barely move her limbs to a level where she could move them strongly. Over the following weeks, she regained the ability to walk and control her bladder, eventually leaving the hospital in stable condition.
This story highlights a critical lesson for modern medicine. It shows that when patients on blood-thinning medication undergo spine surgery, the team must watch the drainage tubes with extreme care. A sudden drop in fluid output is not always a good sign; it can be a warning that a dangerous clot has formed inside the body. The case also proves that speed is vital. By recognizing the warning signs early and operating within a narrow window of time, the doctors were able to reverse a potentially permanent disability. It underscores the need for surgeons, heart specialists, and nurses to work together closely, balancing the risks of heart disease against the risks of bleeding, to ensure the best outcome for patients with complex medical histories.
Drowning in papers in your field?
Get daily digests of the most novel papers matching your research keywords — with technical summaries, in your language.